Ohio, 2022Flooding in Ohio, February 22 to 23, 2022
February 22 to 23, 2022 · NWS RLX · 3 events in 2 counties and zones
A low pressure system tracking into the Great Lakes region swung a cold front into the Ohio Valley on February 22nd. Rain showers increased that evening as the surface front scooted closer towards southeast Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking into the Great Lakes region swung a cold front into the Ohio Valley on February 22nd. Rain showers increased that evening as the surface front scooted closer towards southeast Ohio. The river gages for the Muskingum River at Beverly and McConnelsville as well as the gage for Duck Creek at Macksburg noted a rise due to the influx of rainfall, which resulted in minor flooding while the river and creek were out of their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 22, 7:30 PM EST, 10 minutes earlier.
Area forecast discussion, Feb 22, 7:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
730 PM EST Tue Feb 22 2022
.SYNOPSIS...
More rain tonight for most, then a brief break Wednesday,
Precipitation increases late Wednesday night, including a
wintry mix north, Thursday and Thursday night.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 600 PM Tuesday...
Made some tweaks to POPs and QPF to reflect latest thinking and
short-term guidance, but no major changes were made. Heaviest
overnight QPF will fall mainly over central and southern parts
of the CWA, so some of the northern part of the Flood Watch was
dropped early.
As of 115 PM Tuesday...
Wave of low pressure will pass into the Great Lakes late this
afternoon, with axis of rain shifting south and east. LLJ will
continue to result in gusty winds through the late afternoon
before fading to the northeast.
Rainfall rates look to increase this evening across central and
especially southern zones as the front slows a bit into the
area. Potential for some training this evening as wave of low
pressure moves along boundary across southern WV and southwest
VA. Elected to expand the flood watch into these areas as some
hi res models indicated up to 2 inches of rain is possible
tonight.
Front slips south of the area early Wednesday morning, taking
most of the rain with it. Some light showers or drizzle may
linger across the mountains early before drier air overwhelms
the column. Some breaks in the low clouds should be realized as
the day progresses with afternoon highs running about 5 degrees
above normal.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 221 PM Tuesday...
An area of low pressure will develop over the lower Mississippi
valley will develop Wednesday night with an inverted trough
extending into West Virginia. In response, precipitation is
expected to spread northeast across the region.
The precipitation is expected to begin as rain and/or snow
changing to rain On Thursday. Warm air aloft may result in some
of the precipitation across southeast Ohio and northern West
Virginia changing over to freezing rain Wednesday night. Current
thinking is that there could be a few places that see a light
accumulation of ice.
The low will move across West Virginia Thursday night and then
push northeast on Friday. As it does, a cold front will sweep
east taking much of the precipitation with it. A few places
across the lowlands could see some snowflakes before it comes
to an end. However, the precipitation will change to snow
across the higher elevations on Friday.
Moisture will be abundant with this system. The heaviest
precipitation is expected across our northwest Virginia counties
as well as portions of southern WV on Thursday with the axis of
heaviest precipitation along the Ohio River counties Thursday
night and then along the mountains on Friday.
Total precipitation amounts of an inch or more are expected
across the entire area with an avis of over 1.75 inches from
northeast Kentucky into central West Virginia.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1127 AM Tuesday...
High pressure on Saturday will weaken allowing a cold front to
slide southeast across the region on Sunday. High pressure will
then build in for the remainder of the period.
Expect dry weather with below seasonal temperatures on Saturday.
Precipitation should spread northeast Saturday night and Sunday
with the highest chance for precipitation across our southern
and eastern counties. Have gone with a model blend for the PoPs
which could be a little low. But will leave it for now.
A mixture of rain and snow is possible with the precipitation
changing to rain across the lowlands on Sunday. Snow is expected
across the higher elevations on Sunday. The precipitation should
then change back to snow before ending Sunday night.
Dry weather and below seasonal temperatures on Monday with a
warning trend on Tuesday.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 720 PM Tuesday...
VFR conditions are noted across the area thanks to the recent
dry slot this afternoon. The dry slot has since eroded and
precip is filling back into the area, but while ceilings
especially are expected to decline to at least MVFR this evening
and overnight, they remain VFR as of valid time. As the cold
front runs into the mountains Wednesday morning, that may be the
best time and place to see some IFR conditions, mainly impacting
EKN and/or BKW. Mountain obscuration would also be expected
during this time, with improvement noted through the afternoon
hours.
Cold front approaches from the west into the evening hours.
Showers along and ahead of the front will continue to affect the
area with occasional drops in VSBY to MVFR this afternoon and
evening. Rainfall rates increase across southern WV this
evening, with some IFR conditions possible CRW and especially
BKW. Can't rule out thunder but confidence not high enough to
include in the TAFs. Front crosses after midnight...taking
until 12Z to clear the mountains. CIGS will lower into MVFR
along and behind the front with some IFR CIGS possible. Bases
will gradually rise and scatter Wednesday. On the LLWS side of
things, that may remain an issue ahead of the front as the low-
level jet continues to feed into the area this evening and
tonight, but should largely end once the front sweeps through
the area.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of MVFR CIG/VSBY restrictions could
vary from the TAFs. Occurrence and timing of any IFR CIGs may
differ from TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H L M H H
HTS CONSISTENCY H H H M M H H H H H H H
BKW CONSISTENCY H H M M L M H H M H M M
EKN CONSISTENCY H H H H H H M H M H H H
PKB CONSISTENCY H H H M H H H H H H H H
CKB CONSISTENCY H H H H H M H H H H H H
AFTER 00Z THURSDAY...
IFR conditions likely again Thursday and Thursday night, as yet
another system arrives, with improvement during the day Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 6 AM EST Wednesday for WVZ005>008-013>016-
018-024>029-033-034-515>520.
OH...None.
KY...Flood Watch until 6 AM EST Wednesday for KYZ101>103-105.
VA...Flood Watch until 6 AM EST Wednesday for VAZ003-004.
&&
SYNOPSIS...JSH/30/FK
NEAR TERM...30/FK
SHORT TERM...JSH/07
LONG TERM...JSH
AVIATION...30/FKHazardous weather outlook, Feb 22, 1:07 PM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
107 PM EST Tue Feb 22 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>029-033-034-515>520-231815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
107 PM EST Tue Feb 22 2022
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of rain Wednesday night into Friday could be heavy at
times. This may result in high water issues. There is a Marginal to
Slight Risk for Excessive Rainfall Thursday and Thursday night, and
watches and warnings may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ020-030>032-039-040-521>526-231815-
Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
107 PM EST Tue Feb 22 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Rain, heavy at times, through tonight could result in localized high
water.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of rain Wednesday night into Friday could be heavy at
times. This may result in high water issues. There is a Marginal to
Slight Risk for Excessive Rainfall Thursday and Thursday night, and
watches and warnings may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flood, Morgan
- When
- February 22, 7:40 PM EST to February 23, 11:25 AM EST
- Where
- Morgan County, 0.49 mi NNW of Malta to 0.81 mi S of Mc Connelsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.657, -81.874
The Muskingum River in McConnelsville rose out of its 11 foot flood stage on the evening of February 22nd. Just after midnight on the 23rd, the river crested at 11.59 feet and returned to its banks just before noon that morning. Several roads observed high water spilling from the river, including Route 669 near Malta and down into McConnelsville. Several homes near the river also observed minor flooding.
Flood, Washington
- When
- February 22, 10:18 PM EST to February 23, 5:15 PM EST
- Where
- Washington County, 0.54 mi SSE of Beverly to 0.5 mi SW of Beverly
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 39.543, -81.625
In the town of Beverly, the Muskingum River rose out of its 29 foot flood stage late in the evening of February 22nd, cresting at 30.72 feet during the predawn hours of the 26th, and returning to its banks later that evening. Floodwaters spilled onto the nearby fields and farmlands while the river was out of its banks.
Flood, Washington
- When
- February 23, 2:35 AM EST to 3:12 PM EST
- Where
- Washington County, 0.96 mi ENE of Macksburg to 0.5 mi E of Macksburg
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 39.636, -81.454
In Macksburg, Duck Creek rose above its 13 foot bankfull level just after midnight on February 23rd. The creek crested at 13.44 feet around noon that day and returned to its banks a few hours later. While the creek was out of its banks, minor flooding occurred in fields and campgrounds within close vicinity of the gage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001820, 1001819, 1001838.